Inventiones mathematicae

, Volume 204, Issue 1, pp 245–316 | Cite as

Representation growth and rational singularities of the moduli space of local systems

  • Avraham Aizenbud
  • Nir Avni


Let G be a semisimple algebraic group defined over \(\mathbb {Q}_p\), and let \(\Gamma \) be a compact open subgroup of \(G(\mathbb {Q}_p)\). We relate the asymptotic representation theory of \(\Gamma \) and the singularities of the moduli space of G-local systems on a smooth projective curve, proving new theorems about both:
  1. (1)

    We prove that there is a constant C, independent of G, such that the number of n-dimensional representations of \(\Gamma \) grows slower than \(n^{C}\), confirming a conjecture of Larsen and Lubotzky. In fact, we can take \(C=3\cdot {{\text {dim}}}(E_8)+1=745\). We also prove the same bounds for groups over local fields of large enough characteristic.

  2. (2)

    We prove that the coarse moduli space of G-local systems on a smooth projective curve of genus at least \(\lceil C/2\rceil +1=374\) has rational singularities.

For the proof, we study the analytic properties of push forwards of smooth measures under algebraic maps. More precisely, we show that such push forwards have continuous density if the algebraic map is flat and all of its fibers have rational singularities.

Mathematics Subject Classification

Primary 20F69 14B05 Secondary 20G25 14B07 14B07 53D30 



We thank Karl Schwede, Angelo Vistoli, Sandor Kovacs, and Laurent Moret-Baily for answering questions related to rational singularities and algebraic geometry on MathOverflow as well as the site’s administrators for the platform. We thank Vladimir Hinich for answering many questions about Grothendieck duality and rational singularities. We benefitted from conversations with Joseph Bernstein, Roman Bezrukavnikov, Alexander Braverman, Vladimir Drinfeld, Pavel Etingoff, Victor Ginzburg, David Kazhdan, Michael Larsen, Alex Lubotzky, Tony Pantev, and Yakov Varshavsky. We thank them all. A.A. was partially supported by NSF grant DMS-1100943 and ISF grant 687/13; N.A. was partially supported by NSF grants DMS-0901638 and DMS-1303205. Both authors were also partially supported by BSF grant 2012247.


  1. 1.
    Aizenbud, A., Avni, N.: Counting points of schemes over finite rings and counting representations of arithmetic lattices. arXiv:1502.07004 [math.GR]
  2. 2.
    Artin, M.: On isolated rational singularities of surfaces. Am. J. Math. 88(1) (1966)Google Scholar
  3. 3.
    Avni, N.: Arithmetic groups have rational representation growth. Ann. Math. (2) 174(2), 1009–1056 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Avni, N., Klopsch, B., Onn, U., Voll, C.: Representation zeta functions of compact p-adic analytic groups and arithmetic groups. Duke Math. J. (2015, to appear)Google Scholar
  5. 5.
    Bass, H., Lubotzky, A., Magid, A.R., Mozes, S.: The proalgebraic completion of rigid groups. Proceedings of the Conference on Geometric and Combinatorial Group Theory, Part II (Haifa, 2000). Geom. Dedicata, vol. 95, pp. 19–58 (2002)Google Scholar
  6. 6.
    Bernstein, J.N., Braverman, A., Gaitsgory, D.: The Cohen–Macaulay property of the category of \((\mathfrak{g},K)\)-modules. Selecta Math. New Ser. 3 (1997)Google Scholar
  7. 7.
    Bernstein, J.N., Lunts, V.: A simple proof of kostant’s theorem that \(u(\mathfrak{g})\) is free over its center. Am. J. Math. 118(5) (1996)Google Scholar
  8. 8.
    Boutout, J.-F.: Singularites rationnelles et quotients par les groupes reductifs. Invent. Math. 88, 65–68 (1987)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Burns, D.: On rational singularities in dimensions \(>2\). Math. Ann. 211, 237–244 (1974)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Chang, C.C., Keisler, H.J.: Model Theory, 3rd edn. Studies in Logic and the Foundations of Mathematics, vol. 73. North-Holland, Amsterdam (1990)Google Scholar
  11. 11.
    Cluckers, R., Loeser, F.: Ax–Kochen–Ersov theorems for p-adic integrals and motivic integration. Geometric methods in algebra and number theory, pp. 109–137, Progr. Math., vol. 235. Birkhauser, Boston (2005)Google Scholar
  12. 12.
    Conrad, B.: Grothendieck Duality and Base Chainge. Springer Lecture Notes. no. 1750 (2000)Google Scholar
  13. 13.
    Curtis, C.W., Reiner, I.: Representation Theory of Finite Groups and Associative Algebras. Reprint of the 1962 original. AMS Chelsea Publishing, Providence (2006)Google Scholar
  14. 14.
    Cushman, R., Duistermaat, H., Sniatycki, J.: Geometry of nonholonomically constrained systems. Advanced Series in Nonlinear Dynamics, vol. 26. World Scientific Publishing Co. Pte. Ltd., Hackensack (2010)Google Scholar
  15. 15.
    Denef, J.: On the evaluation of certain p-adic integrals. Seminaire de thorie des nombres, Paris 1983–1984, p. 2547, Progr. Math., vol. 59. Birkhuser, Boston (1985)Google Scholar
  16. 16.
    Drezet, J.M.: Luna’s slice theorem and applications.
  17. 17.
    Elkik, R.: Singularites rationnelles et deformations. Invent. Math. 47 (1978)Google Scholar
  18. 18.
    Freed, D., Quinn, F.: Chern–Simons theory with finite gauge group. Commun. Math. Phys. 156(3), 435–472 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Fulton, W.: Introduction to Toric Varieties. Princeton University Press, Princeton (1993)zbMATHGoogle Scholar
  20. 20.
    Gelander, T., Minsky, Y.N.: The dynamics of Aut(Fn) on redundant representations. Groups Geom. Dyn. 7(3), 557–576 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Goldman, W.: The symplectic nature of fundamental groups of surfaces. Adv. Math. 54, 200 (1984)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Grothendieck, A.: Elements de geometrie algebrique IV. Publications mathmatiques de l’ I.H.E.S., tome 28 (1966)Google Scholar
  23. 23.
    Hartshorne, R.: Algebraic Geometry. Springer, New York (1977)CrossRefzbMATHGoogle Scholar
  24. 24.
    Hartshorne, R.: Residues and Duality. Springer Lecture Notes. no. 20 (1966)Google Scholar
  25. 25.
    Hesselink, W.H.: Cohomology and the resolution of the nilpotent variety. Math. Ann. 223(3), 249–252 (1976)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Hinich, V.: On the singularities of nilpotent orbits. Isr. J. Math. 73(3), 297–308 (1991)MathSciNetCrossRefGoogle Scholar
  27. 27.
    Hironaka, H.: Resolution of singularities of an algebraic variety over a field of characteristic zero. I, II. Ann. Math. 79(2), 109–326 (1964)Google Scholar
  28. 28.
    Jaikin-Zapirain, A.: Zeta function of representations of compact p-adic analytic groups. J. Am. Math. Soc. 19(1), 91–118 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    de Jong, J.: Smoothness, semi-stability and alterations. Inst. Hautes Etudes Sci. Publ. Math 83 (1996)Google Scholar
  30. 30.
    Kempf, G., Knudsen, F., Mumford, D., Saint-Donat, B.: Toroidal Embeddings I. Springer Lecture Notes. no. 339 (1973)Google Scholar
  31. 31.
    Kollar, J.: Lectures on Resolution of Singularities. Annals of Math. Studies. Princeton University Press, Princeton (2007)zbMATHGoogle Scholar
  32. 32.
    Kostant, B.: Lie group representations on polynomial rings. Am. J. Math. 85, 327–404 (1963)MathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    Lang, S., Weil, A.: Number of points of varieties in finite fields. Am. J. Math. 76(4), 819–827 (1954)MathSciNetCrossRefzbMATHGoogle Scholar
  34. 34.
    Larsen, M., Lubotzky, A.: Representation growth of linear groups. J. Eur. Math. Soc. (JEMS) 10(2), 351–390 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  35. 35.
    Lazarsfeld, R.: Positivity in Algebraic Geometry I. A Series of Modern Surveys in Math, vol. 48. Springer, Berlin (2004)CrossRefGoogle Scholar
  36. 36.
    Li, J.: The space of surface group representations. Manuscr. Math. 78(3), 223–243 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  37. 37.
    Liebeck, M.W., Shalev, A.: Fuchsian groups, finite simple groups and representation varieties. Invent. Math. 159(2), 317–367 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  38. 38.
    Liebeck, M.W., Shalev, A.: Fuchsian groups, coverings of Riemann surfaces, subgroup growth, random quotients and random walks. J. Algebra 276(2), 552–601 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  39. 39.
    Liebeck, M.W., Shalev, A.: Character degrees and random walks in finite groups of Lie type. Proc. Lond. Math. Soc. (3) 90(1), 61–86 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  40. 40.
    Lubotzky, A., Martin, B.: Polynomial representation growth and the congruence subgroup problem. Isr. J. Math. 144, 293–316 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  41. 41.
    Nori, M.: On subgroups of \(\text{ GL }_n(\mathbb{F}_p)\). Invent. Math. 88, 257–275 (1987)MathSciNetCrossRefGoogle Scholar
  42. 42.
    Ranga Rao, R.: Orbital integrals in reductive groups. Ann. Math. (2) 96, 505–510 (1972)MathSciNetCrossRefzbMATHGoogle Scholar
  43. 43.
    Serre, J.P.: Lie Algebras and Lie Groups. Lecture Notes in Mathematics, vol. 1500. Springer, New York (1964)Google Scholar
  44. 44.
    Simpson, C.: Moduli of representations of the fundamental group of a smooth projective variety II. Inst. Hautes Etudes Sci. Publ. Math. 80, 5–79 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  45. 45.
    Shintani, T.: On evaluation of zeta functions of totally real algebraic number fields at non-positive integers. J. Fac. Sci. Univ. Tokyo Sect. IA Math. 23(2), 393–417 (1976)MathSciNetzbMATHGoogle Scholar
  46. 46.
    Witten, E.: On quantum gauge theories in two dimensions. Commun. Math. Phys. 141(1), 153–209 (1991)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2015

Authors and Affiliations

  1. 1.Faculty of Mathematics and Computer ScienceWeizmann Institute of ScienceRehovotIsrael
  2. 2.Department of MathematicsNorthwestern UniversityEvanstonUSA

Personalised recommendations